Iowa, 2011

Flood in Iowa, July 20 to 22, 2011

July 20 to 22, 2011 · NWS ARX · 1 event in 1 county or zone

Heavy rains that fell during the middle part of July across southern Minnesota and north central Iowa, pushed the Shell Rock River out of its banks in Rockford (Floyd County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rains that fell during the middle part of July across southern Minnesota and north central Iowa, pushed the Shell Rock River out of its banks in Rockford (Floyd County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 2:02 PM CST, 9 hours 58 minutes earlier.

Area forecast discussion, Jul 19, 2:02 PM CST, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS IS HEAT THROUGH THURSDAY...AND PRECIPITATION
CHANCES THROUGH THE PERIOD.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL
TROUGH/LOW OVER THE WESTERN UNITED STATES AND UPPER LEVEL RIDGE
OVER THE CENTRAL UNITED STATES. SHORTWAVE TROUGHS ROTATING AROUND
THE PERIPHERY OF THE UPPER LEVEL RIDGE AND MOVING INTO THE NORTHERN
PLAINS AND GREAT LAKES REGION. FIRST SHORTWAVE TROUGH WITH A COMPLEX
OF THUNDERSTORMS PUSHED INTO EASTERN MINNESOTA/WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAS WEAKENED. ANOTHER SHORTWAVE TROUGH OVER
NORTHERN MINNESOTA IS PRODUCING SHOWERS AND THUNDERSTORMS PER LATEST
MOSAIC RADAR.

THE 19.12Z GFS AND NAM ARE IN DECENT AGREEMENT IN FLATTENING UPPER
LEVEL RIDGE WEDNESDAY AND INTO THURSDAY...AS UPPER LEVEL LOW PUSHES
INTO SOUTHERN CANADA. BOTH THE MODELS CONTINUE TO INDICATE STRONG
WARM AIR ADVECTION OVER FORECAST AREA WEDNESDAY OUT AHEAD OF WEAK
COLD FRONT. BIGGEST DIFFERENCE BETWEEN THE DETERMINISTIC 19.12Z GFS
AND NAM IS TIMING OF THE RETURN SOUTHERLY MOISTURE FLOW INTO THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY...AS GFS IS MORE
PROGRESSIVE THAN THE NAM.

UPPER LEVEL RIDGE ENTRENCHED OVER THE CENTRAL UNITED STATES WILL
CONTINUE TO DOMINATE THE FORECAST AREA TONIGHT INTO WEDNESDAY. THE
19.15Z RUC SHOWS THE CONVECTION IN ASSOCIATION WITH 925-
850MB MOISTURE TRANSPORT WILL REMAIN FOCUSED OVER NORTHERN WISCONSIN
THIS EVENING AND INTO TONIGHT. WILL CONTINUE WITH SMALL
PRECIPITATION CHANCES OVER TAYLOR AND CLARK COUNTIES. BOTH THE
19.12Z GFS AND NAM SUGGEST STRONG WARM AIR ADVECTING INTO
FORECAST AREA TONIGHT INTO WEDNESDAY...WITH 850MB TEMPERATURES PLUS
24 TO PLUS 27 DEGREES CELSIUS. WITH FULL SUNSHINE AND SUBSIDENCE
UNDER UPPER LEVEL RIDGE...HIGH TEMPERATURES ARE EXPECTED TO CLIMB
INTO THE 90S ACROSS THE FORECAST AREA AND HEAT INDICES OF 105 PLUS.

NEXT FOCUS TURNS TO WEAK COLD FRONT PASSAGE WEDNESDAY EVENING INTO
THURSDAY. THE 19.12Z GFS AND NAM SUGGEST WEAK SURFACE MOISTURE
CONVERGENCE AND WITH ENOUGH DAYTIME HEATING DURING THE DAY
WEDNESDAY. THIS COULD BE ENOUGH TO ERODE THE CAP OVER FORECAST
AREA...CANNOT RULE THE POSSIBILITY OF SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS ALONG COLD FRONT. HAVE KEPT SMALL PRECIPITATION CHANCES
FOR WEDNESDAY EVENING INTO THURSDAY.

WITH PASSAGE OF COLD FRONT...TEMPERATURES AND DEWPOINTS LOWER A
FEW DEGREES OVER FORECAST AREA. THIS MAY DROP HEAT INDEX VALUES
BELOW EXCESSIVE HEAT WARNING CRITERIA. FOR NOW WILL KEEP EXCESSIVE
HEAT WARNING THROUGH THURSDAY EVENING AND LET LATER SHIFTS TO
CANCEL EXCESSIVE HEAT WARNING EARLY.

WEAK SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION THURSDAY INTO
FRIDAY. ON THE BACKSIDE OF SURFACE RIDGE...SOUTHERLY MOISTURE FLOW
RETURNS INTO FORECAST AREA. THE 19.12Z GFS FASTER IN RETURN
SOUTHERLY MOISTURE FLOW THAN THE NAM. BOTH THE DETERMINISTIC MODELS
DO PRODUCE CONVECTION OVER CENTRAL AND NORTHERN IOWA THURSDAY NIGHT
AFTER 06Z FRIDAY AND LIFT SURFACE WARM FRONT/CONVECTION NORTHWARD
INTO FORECAST AREA DURING THE DAY FRIDAY. DUE TO THE TIMING OF
RETURN MOISTURE FLOW INTO FORECAST AREA...WILL KEEP CHANCES IN FOR
PRECIPITATION THURSDAY NIGHT INTO FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MAIN FORECAST CONCERN IS PRECIPITATION CHANCES FRIDAY NIGHT THROUGH
SUNDAY. THE 19.00Z GFS/ECMWF/GEM ARE IN DISAGREEMENT ON TIMING AND
PLACEMENT OF SURFACE BOUNDARIES FOR FRIDAY NIGHT INTO SUNDAY...THEN
MODELS ARE IN BETTER AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE
INTO THE UPPER MIDWEST AND NORTHERN PLAINS AFTER 00Z MONDAY.
CONFIDENCE THROUGH 00Z MONDAY IS LOW AND AFTER 00Z MONDAY CONFIDENCE
INCREASES. THE LATEST 19.00Z GFS/ECMWF/GEM SHOW DECENT MOISTURE
TRANSPORT AND CONVERGENCE INTO SURFACE BOUNDARY FRIDAY NIGHT INTO
SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES. ANOTHER CONCERN IS
THE STRONG WARM ADVECTION OUT AHEAD OF SURFACE FRONT. LATEST 19.12Z
ECMWF SHOWING PLUS 25 DEGREES CELSIUS AT 850MB BY 12Z SATURDAY.
HOWEVER...GFS AND GEM SLOWER WITH WARM AIR ADVECTION...WILL CONTINUE
TEMPERATURES FOR SATURDAY IN THE MIDDLE 80S TO AROUND 90 ACROSS
FORECAST AREA. TEMPERATURES SHOULD BE NEAR NORMAL MONDAY INTO
TUESDAY...AS COOLER AND DRIER AIR ADVECTS INTO THE GREAT LAKES REGION
BEHIND COLD FRONT.

&&

.AVIATION...THIS AFTERNOON THROUGH TOMORROW

THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM CHANCES
THIS AFTERNOON...PARTICULARLY AT RST.  STORMS THAT DEVELOPED EARLIER
ALONG A WARM FRONT THAT STRETCHES ACROSS SOUTHEAST MINNESOTA HAVE
DIMINISHED FOR THE MOST PART. ANY SHOWER OR THUNDERSTORM THREAT WILL
QUICKLY DIMINISH THIS EVENING AS THE WARM FRONT LIFTS NORTHWARD
OVERNIGHT AND BRING THE WINDS AROUND TO THE SOUTHWEST.  THIS WILL
KEEP VFR CONDITIONS GOING THROUGH TOMORROW WITH MAINLY CLEAR SKIES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...DTJ
AVIATION..........HALBACH
Hazardous weather outlook, Jul 19, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 19 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON
HEAT INDICES AGAIN CLIMBING TO 100 TO 115...AND LOW TEMPERATURES
STRUGGLING TO DROP BELOW THE MIDDLE 70S. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER 10 AM
TODAY...AND ALONG AND NORTHEAST OF INTERSTATE 94 TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S.

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA WEDNESDAY
NIGHT THROUGH MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF
THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY TONIGHT
NORTHEAST OF INTERSTATE 94.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 10 AM TODAY WHICH WILL GIVE AN UPDATE ON
THE HEAT WAVE.

AJ

In the hours before

Local storm report, Jul 19, 10:06 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
07/19/2011  M49 MPH          JUNEAU             WI   AWOS

&&

ADAMS
Local storm report, Jul 19, 10:07 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     1 WNW NECEDAH           44.03N 90.09W
07/19/2011  M46 MPH          JUNEAU             WI   MESONET

&&

ADAMS
Special weather statement, Jul 19, 10:10 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT TUE JUL 19 2011

WIZ042-043-053-055-200515-
JUNEAU-MONROE-RICHLAND-VERNON-
1110 PM CDT TUE JUL 19 2011

AT 1104 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CATARACT TO NEAR GRAND MARSH...MOVING SOUTHEAST AT 45 MPH. GUSTY
WINDS TO 40 MPH WILL BE FELT WELL AHEAD OF THESE STORMS WITH THE
LEADING EDGE OF THESE OUTFLOW WINDS FROM JUST SOUTH OF SPARTA...TO
JUST SOUTH OF MAUSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.

RABERDING
Local storm report, Jul 19, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      UNITY                   44.85N 90.32W
07/19/2011                   CLARK              WI   LAW ENFORCEMENT

            RISING WATER THREATENING A HOME.

&&

ADAMS
Special weather statement, Jul 19, 10:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT TUE JUL 19 2011

WIZ017-200600-
TAYLOR-
1159 PM CDT TUE JUL 19 2011

AT 1155 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
NORTH OF WESTBORO...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH..SMALL HAIL UP TO ONE HALF INCH AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. OTHER
THUNDERSTORMS WITH HEAVY RAIN WAS EXITING THE EASTERN PART OF THE
COUNTY.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WESTBORO...NORTH TWIN LAKE...CAMP FOREST SPRING...RIB LAKE...WOOD
LAKE...HIGHWAY 13 AND COUNTY ROAD M...HIGHWAY M AND JOE MARTIN ROAD
AND THE TAYLOR COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.

RABERDING
Local storm report, Jul 19, 11:39 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
1239 AM CDT WED JUL 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 W GILMAN              45.17N 90.85W
07/19/2011  E60.00 MPH       TAYLOR             WI   TRAINED SPOTTER

0730 PM     TSTM WND DMG     1 S GILMAN              45.15N 90.81W
07/19/2011                   TAYLOR             WI   PUBLIC

            TREE DOWN ALONG POLLEY ROAD WEST OF HWY 73.

0730 PM     HEAVY RAIN       1 N JUMP RIVER          45.37N 90.80W
07/19/2011  M1.68 INCH       TAYLOR             WI   CO-OP OBSERVER

            1 HOUR RAINFALL TOTAL.

0750 PM     TSTM WND GST     2 N OWEN                44.98N 90.57W
07/19/2011  E50.00 MPH       CLARK              WI   CO-OP OBSERVER

0810 PM     FUNNEL CLOUD     1 N VEEFKIND            44.71N 90.39W
07/19/2011                   CLARK              WI   PUBLIC

            REPORTED FUNNEL CLOUD TO THE NORTH OF LOCATION.

0814 PM     TSTM WND GST     3 NE LUBLIN             45.11N 90.68W
07/19/2011  E61.00 MPH       TAYLOR             WI   MESONET

0815 PM     HAIL             1 SW GILMAN             45.16N 90.82W
07/19/2011  E0.75 INCH       TAYLOR             WI   TRAINED SPOTTER

0830 PM     FLASH FLOOD      GILMAN                  45.17N 90.81W
07/19/2011                   TAYLOR             WI   PUBLIC

            WATER COVERING SOME ROADS AROUND TOWN.

0833 PM     TSTM WND GST     1 NE VEEFKIND           44.71N 90.37W
07/19/2011  E60.00 MPH       CLARK              WI   TRAINED SPOTTER

0855 PM     TSTM WND GST     THORP                   44.96N 90.80W
07/19/2011  E60.00 MPH       CLARK              WI   AMATEUR RADIO

0903 PM     HEAVY RAIN       ABBOTSFORD              44.95N 90.32W
07/19/2011  M3.50 INCH       CLARK              WI   BROADCAST MEDIA

0906 PM     TSTM WND GST     1 N VEEFKIND            44.71N 90.39W
07/19/2011  E55.00 MPH       CLARK              WI   TRAINED SPOTTER

0912 PM     TSTM WND DMG     5 N THORP               45.03N 90.80W
07/19/2011                   TAYLOR             WI   AMATEUR RADIO

            TREE DOWN AT INTERSECTION OF HWY 73 AND HICKORY.

0915 PM     HEAVY RAIN       2 N OWEN                44.98N 90.57W
07/19/2011  M2.91 INCH       CLARK              WI   CO-OP OBSERVER

            HOUR AND A HALF RAINFALL TOTAL.

0938 PM     TSTM WND GST     1 N VEEFKIND            44.71N 90.39W
07/19/2011  E60.00 MPH       CLARK              WI   TRAINED SPOTTER

0940 PM     TSTM WND GST     CHRISTIE                44.65N 90.60W
07/19/2011  E60.00 MPH       CLARK              WI   TRAINED SPOTTER

0949 PM     TSTM WND GST     NEILLSVILLE             44.56N 90.59W
07/19/2011  M39.00 MPH       CLARK              WI   PUBLIC

0956 PM     TSTM WND GST     2 E LOYAL               44.74N 90.46W
07/19/2011  M60.00 MPH       CLARK              WI   TRAINED SPOTTER

1015 PM     TSTM WND GST     3 W NEILLSVILLE         44.56N 90.65W
07/19/2011  E40.00 MPH       CLARK              WI   PUBLIC

1020 PM     FLASH FLOOD      UNITY                   44.85N 90.32W
07/19/2011                   CLARK              WI   LAW ENFORCEMENT

            RISING WATER THREATENING A HOME.

1048 PM     TSTM WND GST     1 WNW NECEDAH           44.03N 90.09W
07/19/2011  M46.00 MPH       JUNEAU             WI   MESONET

1049 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
07/19/2011  M49.00 MPH       JUNEAU             WI   AWOS

&&

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Floyd

When
July 20, 12:00 AM CST to July 22, 12:00 PM CST
Where
Floyd County, Rockford to 0.19 mi E of Rockford
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
43.050, -92.970

Flooding along the Shell Rock River occurred in Rockford from heavy rains that fell over portions of southern Minnesota and north central Iowa.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330735.